Alert archive / Ohio / Flash Flood Watches in 2008

Flash Flood Watch 2, NWS Charleston, WV

June 26, 2008Morgan County, Perry County, Ohio

NWS Charleston, WV issued this flash flood watch at Jun 26, 2008, 3:30 PM EDT for Morgan County, Perry County, Ohio. It took effect at Jun 26, 2008, 4:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 3:30 PM EDT (19:30 UTC)
In effect from
Jun 26, 2008, 4:00 PM EDT
Expired
Jun 27, 2008, 12:08 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Morgan County, OH, Perry County, OH

The radar

The Charleston,WV radar (KRLX), 155 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KRLX 261930
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT THU JUN 26 2008

OHZ066-067-270330-
/O.NEW.KRLX.FF.A.0002.080626T2000Z-080627T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT
330 PM EDT THU JUN 26 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST OHIO...INCLUDING 
  THE FOLLOWING AREAS...MORGAN AND PERRY.

* THROUGH LATE TONIGHT

* THERE IS THE POTENTIAL FOR MORE THUNDERSTORMS TO MOVE OVER THE
  WATCH AREA TONIGHT. RAINS FROM THESE THUNDERSTORMS COUPLED WITH
  THE RAINS FROM WEDNESDAY NIGHT AND WET SOILS COULD CAUSE FLASH
  FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$
2 follow-up statements
000 
WGUS61 KRLX 270009
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT THU JUN 26 2008

OHZ066-067-270815-
/O.CON.KRLX.FF.A.0002.000000T0000Z-080627T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT
809 PM EDT THU JUN 26 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST OHIO...INCLUDING THE FOLLOWING AREAS...
  MORGAN AND PERRY COUNTIES.

* UNTIL 6 AM EDT FRIDAY

* THERE IS THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO
  MOVE THROUGH MORGAN AND PERRY COUNTIES OVERNIGHT. RAINS FROM
  THESE THUNDERSTORMS...COUPLED WITH THE WET SOILS AND SWOLLEN
  STREAMS...FROM PREVIOUS RAIN...COULD CAUSE FLASH FLOODING ON
  FLOOD PRONE SMALL STREAMS.

* RAINS OF 1 TO 2 INCHES IN LESS THAN 3 HOURS COULD INITIATE FLASH
  FLOODING. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
IF YOU LIVE ALONG A FLOOD PRONE CREEK...MONITOR WATER LEVELS
PERIODICALLY OVERNIGHT...IF MORE RAIN FALLS.

BE PREPARED TO TAKE QUICK ACTION SHOULD FLOODING BE OBSERVED...OR
A FLASH FLOOD WARNING IS ISSUED.

OVERNIGHT MOTORISTS...NEED TO BE ALERT FOR THE POSSIBILITY OF WATER
FLOWING ACROSS LOW SPOTS. DRIVING THROUGH WATER...OF UNKNOWN
DEPTH AT NIGHT...COULD BE DEADLY.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

KTB
000 
WGUS61 KRLX 270408
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 AM EDT FRI JUN 27 2008

OHZ066-067-270515-
/O.CAN.KRLX.FF.A.0002.000000T0000Z-080627T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT
1208 AM EDT FRI JUN 27 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST OHIO HAS BEEN
CANCELED. HEAVY RAIN IS NOT EXPECTED THE BALANCE OF THE
OVERNIGHT...THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELED.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 2:49 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 26, 2:49 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT THU JUN 26 2008

.SYNOPSIS...
DAYTIME HEATING WILL RESULT IN AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY. AN UPPER LEVEL SYSTEM WILL BRING A GOOD CHANCE OF
STORMS OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF OUR AREA.  THE ONLY REGION THAT IS NOT SEEING CONVECTION
IS PORTIONS OF SOUTHEAST OHIO AND THE NORTHERN COUNTIES OF WEST
VIRGINIA...WHICH WAS IMPACTED BY THE CONVECTION THIS MORNING.

THESE STORMS SHOULD CONTINUE TO DEVELOP/INTENSIFY INTO THE EVENING
HOURS.  ONCE THE SUN GOES DOWN...EXPECT THE AREAL COVERAGE AND
INTENSITY TO DECREASE.  HOWEVER...MCV CURRENTLY MOVING ACROSS
INDIANA WILL BEGIN TO IMPACT NORTHERN PORTIONS OF OUR FORECAST AREA
AFTER 03 UTC.  HAVE MAINTAINED POPS ACROSS OUR NORTHERN COUNTIES
THROUGH THE NIGHTTIME HOURS.

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL RESULT
IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA ON
FRIDAY.

HAVE THROWN OUT THE MET NUMBERS FOR HIGHS ON FRIDAY AS THEY LOOK
TOO COOL. OTHERWISE...USED A BLEND OF FWC/MAV NUMBERS AS WELL AS
EARLIER MAXT/MINT GRIDS FOR TEMP FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS CONTINUE SHOWING A SERIES OF MID LEVEL SHORTWAVES PASSING
THROUGH...UNDER AN UNSTABLE ATMOSPHERE WITH CAPE VALUES EXCEEDING
2000 J/KG MAINLY WEST OF THE OH RIVER ON FRIDAY. VERY LOW SHEAR
VALUES SUGGEST THAT THE STORMS WILL BE PULSE IN NATURE.
THEREFORE...HAVE KEPT CHANCE POPS WITH THUNDERSTORMS ACROSS THE
AREA. TEMPERATURES... CLOSER TO THE WARMER MAV...ARE EXPECTED TO BE
IN THE UPPER 80S LOWLANDS AND THE MID 70S OVER THE HIGHEST
ELEVATIONS FOR HIGHS FRI...AND WARM AND MUGGY FRI NIGHT GENERALLY IN
THE MID TO UPPER 60S.

A STRONGER SYSTEM AND AN ASSOCIATED COLD FRONT WILL APPROACH FROM
THE WEST SATURDAY NIGHT. STRONG CONVECTIONS IS EXPECTED AHEAD OF THE
FRONT PER THE NAM MODEL...SHOWING HIGHER CAPE...GOOD BL CONVERGENCE
AND SRH VALUES AHEAD AND ALONG THE FRONT. SPC HAS THE ENTIRE AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER FROM 12Z SAT THRU 12Z SUN.

THE BETTER CHANCES FOR STORMS WILL BE ACROSS SOUTHEAST OH AND
NORTHEAST KY AS WELL AS THE LOWLAND COUNTIES OF WV.  THE COMBINATION
OF THE APPROACHING STRONG UPPER LEVEL SYSTEM...TEMPERATURES IN THE
MID 80S...DEWPOINTS IN THE MID/UPPER 60S WILL LEAD TO A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS FROM SATURDAY AFTERNOON INTO
SATURDAY NIGHT.

USED A BLEND BETWEEN THE MAV AND MET NUMBERS FROM FRI NIGHT AND
SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
USED HPC GUIDANCE AS A BASIS FOR THIS PART OF THE FORECAST PACKAGE.
A SURFACE COLD FRONT SHOULD PUSH EAST ACROSS THE AREA SUNDAY...
PUSHING THE BEST RAIN CHANCES EAST OF US.  HOWEVER...THE UPPER
FEATURE REMAINS TO OUR WEST THROUGH TUESDAY NIGHT...WHICH WILL
RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING STORMS.

THE COMBINATION OF SURFACE HIGH PRESSURE AND AN UPPER RIDGE WILL
RESULT IN DRY WEATHER ON WEDNESDAY.

USED HPC TEMPERATURE NUMBERS WITH SOME MINOR TWEAKS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
COMBINATION OF SUMMERLIKE TEMPERATURES AND ABUNDANT MOISTURE WILL
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS IN THESE
STORMS...WITH VFR CONDITIONS EXPECTED ELSEWHERE.

THE CHANCE OF STORMS WILL CONTINUE OVERNIGHT...ESPECIALLY ACROSS
SOUTHEAST OH AND THE NORTHERN COUNTIES OF WV...AS A SYSTEM PASSES BY
TO OUR NORTH.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS WILL ONCE
AGAIN BE POSSIBLE IN THE STORMS.  THERE IS ALSO A CHANCE OF MVFR
VSBYS/CIGS IN MIST IN SOME OF THE RIVER VALLEYS...WITH VFR VSBYS
EXPECTED ACROSS THE REMAINDER OF THE AREA.

WITH DAYTIME HEATING...THUNDERSTORM CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA ON FRIDAY.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS IN
THESE STORMS...WITH VFR CONDITIONS EXPECTED ELSEWHERE.

.AVIATION OUTLOOK /AFTER 18Z FRI/...
IFR CONDITIONS POSSIBLE IN THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...THROUGH MONDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...JSH
SHORT TERM...ARJ
LONG TERM...JSH
AVIATION...JSH
Hazardous weather outlook, Jun 26, 4:09 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT THU JUN 26 2008

KYZ105-VAZ003-004-WVZ005-006-013>020-024>040-046-047-270815-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-270815-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
409 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY WITH STORMS
CONTAINING LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Local storm report, Jun 26, 2:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
257 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CLINTWOOD               37.17N 82.45W
06/26/2008  U0.50 INCH       DICKENSON          VA   PUBLIC

&&

NNNN
Special weather statement, Jun 26, 3:01 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT THU JUN 26 2008

OHZ075-085-261945-
ATHENS-MEIGS-
301 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WILL AFFECT ATHENS AND MEIGS COUNTIES...

NEAR 3 PM...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR ALBANY
TO RUTLAND.  THIS INCLUDED PORTIONS OF WESTERN ATHENS COUNTY AND
WESTERN MEIGS COUNTY IN SOUTHEAST OHIO.

THE MOVEMENT WAS TOWARD THE EAST AROUND 18 MPH.

THESE STORMS WILL PRODUCE LOCALIZED DOWNPOURS TO DAMPEN THE
AFTERNOON HEAT.  SMALL HAIL IS ALSO LIKELY.  OF COURSE...LIGHTNING
SHOULD ALSO BE RESPECTIVE...MOVE INDOORS.

THIS BATCH OF SHOWERS AND STORMS WILL MOVE ACROSS ATHENS AND MEIGS
COUNTIES BETWEEN 3 AND 4 OCLOCK.

IF ANY STORMS PULSE TO STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM
WARNINGS MAY BE POSTED.

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:44 AM EDTAreal Flood AdvisoryRLXMorgan, Perry6 hr
Jun 26, 5:45 AM EDTAreal Flood WarningRLXMorgan, Perry3 hr
Jun 26, 5:47 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton28 min

Nearby

Flash Flood Watches in Ohio, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.